Legally Lethal: A Case Study

Share


K2

Last month, I attended a lecture given by Dr. Bo Burns, an ER doctor at Hillcrest Medical Center here in Tulsa.  The topic was street drugs ranging from bath salts to synthetic marijuana.  What I took away from the lecture is that we must let the patient or client educate us, the mental health or medical professionals, about these new drugs.  There is a constant flow of new drugs with the internet fueling the manufacturing process and obtainment.  Something else that set these drugs apart in the past, is the illusion of legality when the substances are purchased over the internet or through a convenience store.  The Synthetic Drug Abuse Prevention Act of 2012 has helped somewhat curb the availability through the convenience stores.  We are continuing to learn about the effects of synthetic drugs on the brain.

Emily Bauer is thankful for her life and survival of a brain injury after smoking synthetic marijuana nine months ago.  Emily had smoked synthetic marijuana, also known as K2 or Spice, daily for two weeks when she suffered a series of strokes.  Doctors are making connections between synthetic marijuana and the restriction of blood vessels.  During the last nine months, Emily has made strides in her recovery.  She is still unable to walk, unable to see out of one eye, and unable to do many of the things she could before her brain injury.  She experienced migraines leading up to her stroke which her parents feel were warning signs.  They have started the organization Synthetic Awareness For Emily (SAFE) to educate people about the side effects of synthetic drugs.  Unlike the withdrawal symptoms or side effects of alcohol or drugs like cocaine and heroin, we are only beginning to learn about the dangers involved in synthetic drugs.

We had a young man as a patient here at the Neurologic Rehabilitation Institute (NRI) at Brookhaven Hospital who sustained a brain injury after using a different synthetic drug, ecstasy.  The identifying details of this case have been changed to protect the patient’s confidentiality.  Marvin, a 21 year old, experienced a severe brain injury following his use of ecstasy, also known as “Molly,” sold to him by a college friend. He came to NRI for ongoing rehabilitation following a several week stay in another rehabilitation hospital.  Marvin can’t tell us what happened to him, but we can piece together his story from his medical records and talking with his family.  By family accounts, this was Marvin’s first time using ecstasy, but he had smoked marijuana for a few years.   After his initial use of two capsules of ecstasy, he went into prolonged seizures lasting about five hours.  Marvin was then in coma for two and a half weeks.  When he woke up, Marvin had significant problems in initiating any activity without prompts, producing spontaneous speech and engaging in life activities that we take for granted.  He mumbled and laughed to himself occasionally, and was incontinent.  Marvin actually made great strides from the vegetative state following his emergency care, but he is unlikely to return to being a young adult on the track to completing his college degree and getting a job.

Situations like these are very sad.  Whatever the factors may be that lead us to use a substance, one thing is certain—the unknown.  We are unable to know exactly what we are getting or what our individual reaction will be.  This is especially true with synthetic drugs such as bath salts, ecstasy and synthetic marijuana.

Click here to read more about Emily Bauer’s recovery.

, , , , , , , ,

No comments yet.

Leave a Reply